My 13 year old son has been dealing with severe abdominal pain for 4 weeks now. He received a few hours of relief after an ER visit and given a "migraine cocktail" of Reglan, Benadryl and Toradol. Unfortunately the next day the pain returned and is continuing. We have seen a GI specialist. 18 months ago endoscopic exams were normal and he was diagnosised with abdominal migraines. This is the first time he has had abdominal pain that is continuing this long and interfering with his ability to function normally. He does not feel like doing anything thing more than sleeping and laying on his stomach which makes him feel better. All the testing done to this point has been normal. He is scheduled again for endoscopic exams in the next 2 weeks. In the mean time he is just suffering every day.
It will help us to know if he has any symptoms like nausea, vomiting, pallor or anorexia accompanying the abdominal pain.
Since there is a prior history of abdominal migraine the possibility of this being a protracted abdominal migraine is more.
An endoscopy is important however to rule out other causes of severe abdominal pain like stomach ulcer gastritis etc.
Thank you for your response. Myson in addition to the severe pain he is in is pale with dark circles under his eyes. He is suffering from nausea at times; more often when the pain is more severe. He is also not eating very mech at all. I have gone from making him eat a very bland diet to encouraging him to eat anything he wants to eat. He is taking Prilosec which has made no improvements in the pain. We have tried various antiacids at times to see if this would help him but it makes no change in the pain level. I am very concerned about him. He is not being himself. He wants to go to school and see his friends but really feels miserable. He normally plays X box Live and Basketball and has not done these things for over a month now. He is schedule for an Endoscopy and colonoscopy on 2/18 09 which seems so far away when he is continuing to suffer.
Any Ideas on how to treat a protracted adbominal migraine we could discuss with his MD here.?
Based on the information provided by you the likely cause for his symptoms seems to abdominal migraine. However it needs to be confirmed by clinical exam and tests.
Unfortunately there is very little evidence on which to base recommendations for management of abdominal migraines in children. In some children recognition and avoidance of dietary triggers has been known to help to control attacks of abdominal migraine. Medications like propranolol, Cyproheptadine and pizotifen have been found to be effective as prophylactic agents.
In some patients IV valproic acid has provided relief from symptoms of abdominal migraine.
I see your post was over a year ago. Is your son still sick? My 13 year old daughter is now on the second year of missed school. I would like to talk more with you. I also want to know if your son got worse from the antacids or proton pump inhibitor. They did not help my child and in hindsight she get much worse during the two times she took Prevacaid.
I see this is several years later, but I was wondering if you are still around? My 11-year old daughter is suffering from the same exact symptoms and I am going crazy insane. The doctors are not able to help her and I just don't know where to go next. If you are still around here, could you PLEASE email me so I could ask you some questions? I would sincerely appreciate it. I'm at ***@****.
Hi - my 9 year old daughter is experiencing abdominal migraine. She has a history of bpt and bpt. She is currently on Topamax 75 mg but still experiences attacks. Any stories of success would be appreciated. I too am going crazy watching my daughter suffer.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.